Texas, 2010

Damaging Wind in Texas, August 5, 2010

August 5, 2010 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed and moved over the extreme southwestern Texas Panhandle during the late evening hours of the 5th. One storm became severe and produced a localized wind gust measured up to 60 mph at Friona (Parmer County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed and moved over the extreme southwestern Texas Panhandle during the late evening hours of the 5th. One storm became severe and produced a localized wind gust measured up to 60 mph at Friona (Parmer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 5, 5:21 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 5, 5:21 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT THU AUG 5 2010

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO CONTINUE AT BOTH TAF SITES.
ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS THE AREA.
THUS...HAVE KEPT THE CB REMARK IN THE TAF FOR A FEW MORE HOURS.
ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO PERSIST FOR A LONG
PERIOD OF TIME. ADDITIONAL ISOLATED STORMS ARE POSSIBLE ON FRIDAY
AFTERNOON HOWEVER CONFIDENCE IS VERY LOW IN TIMING AND COVERAGE.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT THU AUG 5 2010/

SHORT TERM...
THE MAIN CONCERN FOR THE SHORT TERM PERIOD WILL BE PRECIPITATION
CHANCES TODAY AND FRIDAY. A CURRENT SURFACE ANALYSIS SHOWS THAT A
REMNANT OUTFLOW BOUNDARY THAT DROPPED THROUGH THE AREA INTO THE
PERMIAN BASIN LAST NIGHT HAS RETREATED NORTH INTO THE SOUTHERN
ZONES. IN A ADDITION...A COUPLE OF OTHER WEAK BOUNDARIES WERE
NOTED ACROSS THE SOUTHERN TEXAS PANHANDLE AND SOUTH PLAINS. THESE
BOUNDARIES ARE EXPECTED TO BE THE FOCUS FOR ANY CONVECTION THAT WILL
DEVELOP LATER THIS AFTERNOON. INITIALLY...BOTH THE NAM AND GFS SHOW
SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE SOUTHERN PANHANDLE
LATE THIS AFTERNOON...AND DRIFTING SOUTHWARD INTO THE SOUTH
PLAINS AND ROLLING PLAINS BY THIS EVENING. HOWEVER...GIVEN MULTIPLE
BOUNDARIES DRAPED ACROSS THE LUB CWA...FEEL THAT ISOLATED TO
SCATTERED CONVECTION COULD INITIATE IN A FEW DIFFERENT
LOCATIONS...SO HAVE INCLUDED THE ENTIRE LUB CWA IN MENTIONABLE
POPS...WITH THE HIGHEST VALUES FAVORING THE NORTHERN ZONES.

IT SHOULD BE NOTED THAT OBS/MODELS CONTINUE TO INDICATE APPRECIABLE
CAPE VALUES AROUND 1000 TO 2000 J/KG ACROSS THE AREA THIS
AFTERNOON...THOUGH THE BULK WIND SHEAR IS NOT PARTICULARLY
IMPRESSIVE. GIVEN THIS...AM EXPECTING ANY STORMS THAT DO FORM TO BE
MOSTLY PULSE TYPE. STILL...GIVEN THESE INSTABILITY VALUES...ALONG
WITH INVERTED-V SOUNDING PROFILES...LOW END SEVERE HAIL AND
DAMAGING WIND GUSTS CANNOT BE RULED OUT. ALSO...WITH PWATS
FORECAST TO EXCEED 1.5 INCHES AND GIVEN THE SLOW MOVING NATURE OF
THIS CONVECTION...LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL
ALSO BE A THREAT. MOST OF THIS ACTIVITY SHOULD BEGIN TO TAPER OFF
AFTER 06Z...BUT CERTAINLY CANNOT RULE OUT A FEW ROGUE SHOWERS AND
STORMS PERSISTING LATER...SO HAVE KEPT SLIGHT CHANCE WORDING
OVERNIGHT.

FOR FRIDAY...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SLIDE
WEST AND BECOME CENTERED ACROSS WEST TEXAS/EASTERN NEW MEXICO.
HOWEVER...MODELS CONTINUE TO GENERATE A CONVECTIVE SIGNAL IN
PROXIMITY TO WHAT IS LEFT OF THE REMNANT BOUNDARY IN THE PANHANDLE.
THE NAM-12 IN PARTICULAR IS MOST AGGRESSIVE...SHOWING CONVECTION
INITIATING ACROSS THE SOUTHERN PANHANDLE COUNTIES AND DROPPING
THROUGH THE SOUTH PLAINS DURING THE EVENING. ALTHOUGH SUBSIDENCE
FROM THE RIDGE MAY INHIBIT CONVECTION...GIVEN A WEAK BOUNDARY IN
PLACE...UPSLOPE WINDS...APPRECIABLE INSTABILITY...FEEL LOW END
MENTIONABLE POPS ARE WARRANTED AREAWIDE FOR AT LEAST ISOLATED SHOWER
AND STORM DEVELOPMENT. OTHERWISE...GIVEN SLIGHTLY LOWER THICKNESS
VALUES...HAVE OPTED TO BUMP TEMPERATURES DOWN A COUPLE OF DEGREES
AREAWIDE...WITH HIGHS REACHING THE LOW TO MID 90S ON THE CAPROCK AND
THE MID TO POTENTIALLY THE UPPER 90S OFF OF THE CAPROCK.

LONG TERM...
ABOVE AVERAGE TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE
EXTENDED...WITH OCCASIONAL LOW THUNDER CHANCES. POTENTIAL
CONVECTION TOMORROW MAY PERSIST INTO THE EVENING HOURS EVEN
UNDERNEATH AN UPPER HIGH CENTERED NEARBY. THE UPPER HIGH WILL
PERSIST OVERHEAD INTO SATURDAY BEFORE MOVING NORTHEASTWARD INTO THE
CENTRAL/SOUTHERN MISSISSIPPI RIVER VALLEY AND AMPLIFYING LATE IN THE
WEEKEND INTO THE FIRST PART OF NEXT WEEK. EVEN SO...ENOUGH RESIDUAL
MID-LEVEL MOISTURE TRAPPED IN THE RIDGE COMBINED WITH STRONG
INSOLATION COULD BE ENOUGH TO POP ISOLATED CONVECTION LOCALLY
SATURDAY AFTN...AS SUGGESTED BY MANY OF THE NWP SOLUTIONS.
THUS...HAVE ADDED A LOW END THUNDER MENTION SATURDAY AFTN...BUT
THINK COVERAGE WILL BE FAIRLY LOW IF IT MATERIALIZES AND HAVE ONLY
RAISED POPS TO 10-12 PERCENT. MAY SEE A REPEAT ON SUNDAY...THOUGH
CONFIDENCE IN CONVECTION LOCALLY IS EVEN LOWER WITH SUBSIDENCE
FORECAST TO BE A LITTLE STRONGER AND NWP LESS BULLISH IN QPF
GENERATION AND HAVE MAINTAINED UNMENTIONABLE POPS THROUGH THIS
PERIOD ATTM. MAY ALSO HAVE TO WATCH AND SEE IF MOUNTAIN CONVECTION
CAN THREATEN THE EXTREME WESTERN ZONES LATE...BUT STEERING FLOW IS
PROGGED TO BE PRIMARILY OF A SOUTHERLY COMPONENT ON THE WESTERN
PERIPHERY OF THE UPPER RIDGE...SO IT WILL BE TOUGH TO GET ACTIVITY
TO ADVANCE TOO FAR EASTWARD. BY LATE MONDAY...THE MID-LEVEL FLOW
WILL BECOME MORE SOUTHWESTERLY AS A PORTION OF A WESTERN CONUS
TROUGH EJECTS INTO THE NORTHERN HIGH PLAINS...WITH THE MONSOONAL
FETCH OF MOISTURE BENDING ACROSS THE AREA. THIS SHOULD BRING A
BETTER SHOT OF CONVECTION /ORIGINATING OVER THE HIGHER TERRAIN OF
NM/ MAKING IT INTO THE CWA. HENCE...HAVE ADDED A LOW END MENTION
OF THUNDER ACROSS THE WESTERN/CENTRAL ZONES LATE MONDAY/MONDAY
NIGHT. THE MONSOONAL PLUME WILL LIKELY REMAIN NEARBY INTO
TUESDAY...BUT IT IS PROGGED TO SIGNIFICANTLY THIN/WEAKEN AND THUS
PROSPECTS FOR ANOTHER ROUND OF CONVECTION IS LESS CERTAIN. A
PORTION OF THE UPPER RIDGE IS THEN FORECAST TO NOSE/BUILD BACK
WESTWARD ACROSS WEST TEXAS INTO NM AND AZ...AND THIS WOULD FURTHER
LIMIT RAIN CHANCES FOR THE SOUTH PLAINS AREA. REGARDING
TEMPERATURES...HIGHS ARE EXPECTED TO RUN ABOUT 5 DEGREES ABOVE
AVERAGE WITH LOWS NEAR OR A COUPLE OF DEGREES ABOVE SEASONAL NORMS
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  91  64  95  64 /  30  20  20  10  10
TULIA         66  93  66  96  67 /  30  20  20  10  10
PLAINVIEW     66  94  66  95  66 /  30  20  20  10  10
LEVELLAND     66  94  67  95  66 /  20  20  20  10  10
LUBBOCK       70  95  70  96  70 /  30  20  20  10  10
DENVER CITY   65  94  65  98  66 /  20  20  20  10  10
BROWNFIELD    68  95  68  98  68 /  20  20  20  10  10
CHILDRESS     72  96  71 100  74 /  20  20  20  10  10
SPUR          68  97  68  98  68 /  20  20  20  10  10
ASPERMONT     71 100  71 103  74 /  20  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Aug 5, 10:00 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT THU AUG 5 2010

TXZ021>044-061600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA. A FEW OF THE INITIAL STORMS LATE THIS
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO ONE INCH
IN DIAMETER AND LOCALIZED DAMAGING WIND GUSTS. A THREAT FOR
LOCALLY HEAVY RAINFALL MAY INCREASE DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS...AS THE LIKELIHOOD OF SLOW STORM MOTIONS AND
REPEATED MOVEMENT OF STORMS OVER THE SAME AREA INCREASES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE SOUTH PLAINS ON FRIDAY. ALTHOUGH WIDESPREAD HAZARDOUS WEATHER
IS NOT ANTICIPATED...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE
WITH LOCALIZED DAMAGING WIND GUSTS AND HAIL UP TO ONE-INCH IN
DIAMETER BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE LIMITED NATURE OF ANY SEVERE WEATHER THREAT TODAY...STORM
SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Special weather statement, Aug 5, 6:29 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT THU AUG 5 2010

TXZ021-060115-
PARMER-
729 PM CDT THU AUG 5 2010

...STRONG THUNDERSTORM OVER NORTHERN PARMER COUNTY...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF FRIONA...MOVING EAST AT 5
MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JDV

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
August 5, 6:58 PM CST
Where
Parmer County, Friona
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.630, -102.730

The KVII-TV Schoolnet measured a 60 mph thunderstorm wind gust in Friona shortly before 19:00 CST. No damages were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253735.